Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 330, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2017, 9:20 PM CDT for Cedar County, Dade County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2017, 9:20 PM CDT (02:20 UTC)
- Expired
- Aug 20, 2017, 10:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cedar County, MO, Dade County, MO
The radar
The Springfield radar (KSGF), 54 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3349 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 9.6
The text
As transmitted.
682
WUUS53 KSGF 210220
SVRSGF
MOC039-057-210300-
/O.NEW.KSGF.SV.W.0330.170821T0220Z-170821T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
920 PM CDT SUN AUG 20 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Cedar County in southwestern Missouri...
Northeastern Dade County in southwestern Missouri...
* Until 1000 PM CDT
* At 919 PM CDT, a severe thunderstorm was located 9 miles north of
Greenfield, moving north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stockton Lake... Stockton State Park...
Stockton... Arcola...
Umber View Heights... Bearcreek...
Masters... Cane Hill...
Bona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3771 9388 3770 9373 3766 9361 3755 9362
3748 9369 3754 9394
TIME...MOT...LOC 0219Z 194DEG 6KT 3755 9382
HAIL...1.00IN
WIND...60MPH
$$
Burchfield2 follow-up statements
179
WWUS53 KSGF 210239
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
939 PM CDT SUN AUG 20 2017
MOC039-057-210300-
/O.CON.KSGF.SV.W.0330.000000T0000Z-170821T0300Z/
Cedar MO-Dade MO-
939 PM CDT SUN AUG 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN CEDAR AND NORTHEASTERN DADE COUNTIES...
At 939 PM CDT, a severe thunderstorm was located 8 miles south of
Stockton, moving north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stockton Lake... Stockton State Park...
Stockton... Arcola...
Umber View Heights... Bearcreek...
Masters... Cane Hill...
Bona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3771 9388 3770 9373 3766 9361 3755 9362
3751 9371 3755 9393
TIME...MOT...LOC 0239Z 194DEG 6KT 3758 9381
HAIL...1.00IN
WIND...60MPH
$$
Burchfield811
WWUS53 KSGF 210257
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
957 PM CDT SUN AUG 20 2017
MOC039-057-210307-
/O.EXP.KSGF.SV.W.0330.000000T0000Z-170821T0300Z/
Cedar MO-Dade MO-
957 PM CDT SUN AUG 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR AND
NORTHEASTERN DADE COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3771 9388 3770 9373 3766 9361 3755 9362
3751 9371 3755 9393
TIME...MOT...LOC 0257Z 194DEG 6KT 3761 9380
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:52 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 20, 5:52 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
552 PM CDT Sun Aug 20 2017
.SHORT TERM...(This evening through Monday)
Issued at 217 PM CDT Sun Aug 20 2017
Convection is ongoing along the MO/AR border driven or triggered
by outflow boundaries. Another area of convection now over
northern MO is also expected to move southeast over the next few
hours. Evolution of this northern area of storms is a little more
up in the air, but HRRR does develop convection along a trailing
outflow boundary into our west central and central MO counties by
early evening. Some storms may also form along and nw-se oriented
boundary west of KSGF toward 00z. A strong instability/modest
shear environment will support a continued mention of isolated-
scattered strong/severe storms in our messaging with large
hail/downburst winds the main concerns. Looks like storms will
diminish by late evening.
Heat index values are reaching up to around 105 deg F over our
western counties at this time. No changes are planned to today's
heat advisory.
For Monday, more of the same with lots of low level moisture in
place, some scattered convection will still be possible. Eclipse
viewing will be a roll of the dice, with clouds likely to hamper
some areas. 18z forecast grids for Mon has 50-60% coverage in
general.
.LONG TERM...(Monday Night through Sunday)
Issued at 250 PM CDT Sun Aug 20 2017
A cold front will move through the area Tuesday with a good chance
for rain/tstms. Rain chances will initially push into our
northern counties late Mon night and spread quickly into the rest
of the area Tue morning. Overall instability looks hampered by
cloud cover at this point so the severe risk looks marginal. We
will need to monitor for heavy rain and flooding potential, but
given the progressive front, probably not looking at a widespread
flooding risk. WPC marginal day 3 (Tue) risk for excessive rain
looks appropriate.
It looks like a nice stretch of weather behind the front. We
could see at least a couple of nights with lows in the 50s with
lower dew points/humidity in a deep nw flow pattern and sfc high
pressure ridging. Some moisture return may lead to a return of a
chance of thunderstorms by Sunday as we transition to a weak zonal
upper level flow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 547 PM CDT Sun Aug 20 2017
Outflow boundary from this mornings convective complex has nearly
stalled out and was located from near Schell City to Greenfield to
Kimberling City. Convection has fired up in an area of instability
on the eastern edge of the outflow boundary over Cedar county
northwest of SGF. Am going to mention VCTS on the BBG TAF for a
couple hours this evening, but will leave SGF/JLN without mention
of CB or VCTS at this time. Expecting mainly VFR conditions
through the period, but areas which get under any thunderstorms
could drop into MVFR/IFR.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ066-077-088-093-
101.
KS...Heat Advisory until 7 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...LindenbergHazardous weather outlook, Aug 20, 8:06 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 806 PM CDT Sun Aug 20 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 806 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm wind damage risk. Limited Flooding risk. Significant Lightning risk. Limited Excessive heat risk. DISCUSSION... Scattered thunderstorms with very heavy rainfall will continue from just north of Springfield to Greenfield...Bolivar and Osceola through the mid evening hours. Storms should diminish by late evening. Heavy rainfall over the same locations will lead to some localized flash flooding. In addition, wind gusts of 40 to 50 mph will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic isolated to scattered showers and thunderstorms are expected Monday. Heat index values may reach 100 to 104 across areas of southeast Kansas into parts of southwest and west central Missouri. There will be a better chance for widespread showers and storms Tuesday and Tuesday night with the passage of a cold front. A few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Aug 20, 7:46 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT SUN AUG 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM FLASH FLOOD 1 N BONA 37.56N 93.67W
08/20/2017 DADE MO LAW ENFORCEMENT
EXCESSIVE RAINFALL CAUSED A SECTION OF HIGHWAY RA TO
BECOME FLOODED. DADE COUNTY SHERIFFS DEPUTY ON SITE
WATCHING THE FLOODING UNTIL IT RECEDES.
&&
DCRAMERLocal storm report, Aug 20, 7:47 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT SUN AUG 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM FLASH FLOOD 2 W BONA 37.54N 93.71W
08/20/2017 DADE MO LAW ENFORCEMENT
DADE COUNTY SHERIFFS DEPARTMENT OBSERVED FLASH FLOODING
OVER A SECTION OF HIGHWAY 215 WEST OF BONA. MODOT HAS
BEEN CALLED AND ON THEIR WAY.
&&
DCRAMERLocal storm report, Aug 20, 8:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT SUN AUG 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM FLASH FLOOD 3 WSW EUDORA 37.47N 93.59W
08/20/2017 POLK MO FIRE DEPT/RESCUE
DANGEROUS FLASH FLOODING ONGOING ON A SECTION OF HIGHWAY
W AND TURKEY CREEK. WALNUT GROVE FIRE DEPARTMENT IN THE
PROCESS OF SHUTTING DOWN THIS SECTION OF HIGHWAY.
&&
DCRAMERLocal storm report, Aug 20, 8:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 PM CDT SUN AUG 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM FLASH FLOOD 3 SW MORRISVILLE 37.45N 93.47W
08/20/2017 POLK MO FIRE DEPT/RESCUE
FLASH FLOODING ONGOING AT THE INTERSECTION OF ASHER CREEK
AND 560 ROAD IN FAR SOUTHERN POLK COUNTY. WALNUT GROVE
FIRE DEPARTMENT IS STANDING BY.
&&
DCRAMERLocal storm report, Aug 20, 8:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CDT SUN AUG 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 1 W LOWRY CITY 38.14N 93.75W
08/20/2017 ST. CLAIR MO PUBLIC
PULSE THUNDERSTORM WIND GUSTS DAMAGED A FARM OUTBUILDING
ON HIGHWAY A WEST OF LOWRY CITY.
&&
DCRAMERSpecial weather statement, Aug 20, 9:10 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Springfield MO 910 PM CDT SUN AUG 20 2017 MOZ078-089-210300- Cedar MO-Dade MO- 910 PM CDT SUN AUG 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR AND NORTHEASTERN DADE COUNTIES UNTIL 1000 PM CDT... At 910 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Greenfield, moving northeast at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stockton Lake... Stockton State Park... Stockton... Arcola... Umber View Heights... Bearcreek... Masters... Neola... Wagoner... Cane Hill... LAT...LON 3744 9373 3751 9397 3774 9391 3766 9361 TIME...MOT...LOC 0210Z 202DEG 4KT 3755 9383 Burchfield
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:09 PM CDT | Flash Flood Warning | SGF | Dade, Polk | 6 hr |
| Aug 20, 7:12 PM CDT | Special Weather Statement | SGF | Hickory | 48 min |
| Aug 20, 7:14 PM CDT | Special Weather Statement | SGF | Greene | 46 min |
| Aug 20, 8:22 PM CDT | Areal Flood Advisory | SGF | Dade, Greene | 6 hr |
| Aug 20, 8:37 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 23 min |
| Aug 20, 8:56 PM CDT | Areal Flood Advisory | SGF | Greene | 6 hr |
| Aug 20, 9:10 PM CDT | Special Weather Statement | SGF | Cedar | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.